Manic and hypomanic states associated with antidepressant treatments are relatively common; however, when specifically considering mirtazapine, those side effects are infrequent. The authors report a clinical case regarding a manic episode with dysphoric features in a patient with no personal or family previous psychiatric history. It began two weeks after starting treatment with mirtazapine up to 30 mg/day. This episode was treated discontinuing mirtazapine and initiating olanzapine (10 mg), with symptomatic remission. Mirtazapine has a specific pharmacodynamics, blocking not only post-synaptic serotonergic receptors but also α2-presynaptic adrenergic receptors. Taking this into consideration, it was hypothesized that this case could be attributed to a noradrenergic syndrome, characterized by
dysphoria, irritability, insomnia and psychomotor agitation.
Keywords: Antidepressive Agents, Tricyclic/adverse effects; Bipolar Disorder/chemically induced; Mirtazapine/adverse effects
Read the full article here ( Portuguese only)